You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Emerging Mania Following Escitalopram Withdrawal in a Patient with Unipolar Depression Managed with its Reintroduction

DE BERARDIS, DOMENICO MD, PhD; SERRONI, NICOLA MD; MARINI, STEFANO MD; FORNARO, MICHELE MD, PhD; VALCHERA, ALESSANDRO MD; MARTINOTTI, GIOVANNI MD, PhD; DI GIANNANTONIO, MASSIMO MD; KAHN, DAVID A. MD

Journal of Psychiatric Practice:
doi: 10.1097/01.pra.0000450323.37038.a9
Clinical Case Discussions
Abstract

Discontinuation or withdrawal symptoms have been documented for all major classes of antide- pressants, especially the selective serotonin reuptake inhibitors (SSRIs). It has been reported that an antidepressant withdrawal syndrome may induce manic states in patients treated for major depression, even in the absence of a history of bipolar disorder. We report the case of a young woman with unipolar depression who developed a manic state after abrupt discontinuation of lowdose escitalopram. This manic state remitted when escitalopram was reintroduced within a week after the interruption of treatment. (Journal of Psychiatric Practice 2014;20:228–231)

Author Information

DE BERARDIS and MARINI: Hospital “G. Mazzini,” ASL 4 Teramo, Italy, and University “G. D’Annunzio,” Chieti; SERRONI: Hospital “G. Mazzini,” ASL 4 Teramo; FORNARO: University of Catania; VALCHERA: Villa S. Giuseppe Hospital, Ascoli Piceno; MARTINOTTI and DI GIANNANTONIO: University “G. D’Annunzio,” Chieti; KAHN: Columbia University College of Physicians and Surgeons, New York.

The authors declare no conflicts of interest.

© 2014 by Lippincott Williams & Wilkins, Inc.